LETTERS TO THE EDITOR
|Year : 2021 | Volume
| Issue : 2 | Page : 300-301
Levosulpiride-induced movement disorders: A compelling case for prudent use!
Divya M Radhakrishnan1, Vinay Goyal2
1 Department of Neurology, All India Institute of Medical Sciences, New Delhi, India
2 Director Neurology, Institute of Neurosciences, Medanta, Gurgaon, NCR, India
|Date of Submission||07-Apr-2020|
|Date of Acceptance||07-Apr-2020|
|Date of Web Publication||08-Jul-2020|
Divya M Radhakrishnan
Department of Neurology, All India Institute of Medical Sciences, New Delhi - 110 029
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Radhakrishnan DM, Goyal V. Levosulpiride-induced movement disorders: A compelling case for prudent use!. Ann Indian Acad Neurol 2021;24:300-1
We appreciate the article by Dr. Joe describing levosulpiride (LVS) induced neurological adverse effects. More than half (56.67%) of the patients had extrapyramidal features in form of tremor ± rigidity while Radhakrishnan et al. had highlighted more dystonia in their series. In the South Korean series, most common LVS induced movement disorder (LIM) was Parkinsonism (93.4%). Levosulpiride induced parkinsonism (LIP) was asymmetric in 37.6% cases and these patients had rest tremors more frequently than those with symmetric features. The mean dosage of LVS (mg) that caused reversible and irreversible LIP in the South Korean study was 70.06 ± 15.8 and 84.46 ± 29.7, respectively. It is interesting to note that at one year of follow-up, 48.9% (25/52) had irreversible Parkinsonism requiring levodopa therapy. However, LVS dosage, duration, asymmetry of symptoms or rest tremors were not predictive of the reversibility of LIP in their study. None of these patients had TRODAT Scan. Worsening of the subclinical nigrostriatal defect by LVS may be the explanation of clinical manifestations in patients with irreversible LIP.,, LVS is also known to cause worsening of symptoms in patients with Parkinson's disease (PD). One should remember that drug-induced Parkinsonism can be asymmetric and detailed drug history should be elicited in any new patients presenting with PD or PD plus syndromes.
Another interesting fact about LIM is that it occurs more frequently in elderly population. The mean age of patients in Dr. Joe's cohort was 65 ± 12 years, in Shin HW et al. series, 85.7% of patients were aged more than 60 years. Whereas in the study by Radhakrishnan et al., the mean age was 65.7 ± 9 years. Greater frequency of LIM seen in the elderly population might be due to the higher incidence of dyspepsia and more use of prokinetics than younger subjects. Increased susceptibility of the elderly brain due to age-related changes in the striatal system might be another possible explanation.
It is assumed that a higher dose of LVS is associated with LIP and lower doses at dystonia. However, Choudhury et al. didn't observe any relation between LVS induced dyskinesia and drug dosage. In the series by Radhakrishnan et al., LIP was seen only in one patient. Their patient was a 75-year-old male who developed acute onset jaw opening dystonia and Parkinsonism within 3 days of LVS (25 mg) therapy. Genetic susceptibility and advanced age might be the reason for developing LIM at lower doses. Henceforth, physicians should be extra cautious in prescribing LVS to older patients.
Dr. Joe observed a significant positive correlation (r = 0.8295, P = 0.0154) between the duration of LVS treatment and the incidence of extrapyramidal features. Shin HW et al. had recommended restricting the duration of LVS therapy to 8 weeks. Unfortunately, many of the Indian brands of LVS or combination therapy with proton pump inhibitors are still not mentioning extrapyramidal side effects or maximum duration of therapy in their package insert. At least in half of the patients, LIP is irreversible. A drug prescribed for minor ailment causing disabling disease is not desirable. Treating physicians must be sensitized about the neurological adverse effect of LVS and drugs should be withdrawn at the slightest suspicion of side effects. A package insert warning about neurological side effects is highly recommended.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Joe J. Levosulpiride-induced neurological adverse effects: A prospective study from a tertiary care center. Ann Indian Acad Neurol 2020;23:174-6. [Full text]
Radhakrishnan DM, Goyal V. Levosulpiride-induced dystonia: 7 cases. J Assoc Physicians India 2018; 66:95-96.
Shin HW, Kim MJ, Kim JS, Lee MC, Chung SJ. Levosulpiride-induced movement disorders. Mov Disord 2009;24:2249-53.
Burn DJ, Brooks DJ. Nigral dysfunction in drug-induced Parkinsonism: An 18F-dopa PET study. Neurology 1993;43:552-6.
Chabolla DR, Maraganore DM, Ahlskog JE, O'brien PC, Rocca WA. Drug-induced Parkinsonism as a risk factor for Parkinson's disease: A historical cohort study in Olmsted County, Minnesota. Mayo Clin Proc 1998;73:724-7.
Tinazzi M, Ottaviani S, Isaias IU, Pasquin I, Steinmayr M, Vampini C, et al
. [123I] FP-CIT SPET imaging in drug-induced Parkinsonism. Mov Disord 2008;23:1825-9.
Thomas M, Uday N, Arvind P, Raghunandan N. Drug-induced Parkinsonism on the rise: Beware of levosulpiride and its combinations with proton pump inhibitors. Neurol India 2017;65:173-4.
Choung RS, Locke GR, Schleck CD, Zinsmeister AR, Talley NJ. Do distinct dyspepsia subgroups exist in the community? A population-based study. Am J Gastroenterol 2007;102:1983-9.
Choudhury S, Chatterjee K, Singh R, Shubham S, Trivedi S, Chatterjee S, et al
. Levosulpiride-induced movement disorders. J Pharmacol Pharmacother 2017; 8:177-81.
] [Full text]